Groups, Geometry, and Dynamics

Full-Text PDF (332 KB) | Metadata | Table of Contents | GGD summary
Volume 7, Issue 2, 2013, pp. 377–402
DOI: 10.4171/GGD/186

Published online: 2013-05-07

Discrete groups with finite decomposition complexity

Erik W. Guentner[1], Romain Tessera[2] and Guoliang Yu[3]

(1) University of Hawai‘i at Mānoa, Honolulu, USA
(2) Université Paris-Sud, Orsay, France
(3) Texas A&M University, College Station, United States

In an earlier work we introduced a geometric invariant, called finite decomposition complexity (FDC), to study topological rigidity of manifolds. In particular, we proved the stable Borel conjecture for a closed aspherical manifold whose universal cover, or equivalently whose fundamental group, has FDC. In this note we continue our study of FDC, focusing on permanence and the relation to other coarse geometric properties. In particular, we prove that the class of FDC groups is closed under taking subgroups, extensions, free amalgamated products, HNN extensions, and direct unions. As consequences we obtain further examples of FDC groups – all elementary amenable groups and all countable subgroups of almost connected Lie groups have FDC.

Keywords: Coarse geometry, decomposition complexity, groups acting on trees, amenable groups, linear groups

Guentner Erik, Tessera Romain, Yu Guoliang: Discrete groups with finite decomposition complexity. Groups Geom. Dyn. 7 (2013), 377-402. doi: 10.4171/GGD/186